Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 596, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 30, 2005, 7:53 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2005, 7:53 PM CDT (00:53 UTC)
- Expired
- Sep 30, 2005, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 8:18 PM CDT | HAIL 0.75 | 9 E Cordell, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 010054 SVROUN OKC039-149-010145- /O.NEW.KOUN.SV.W.0596.051001T0053Z-051001T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 753 PM CDT FRI SEP 30 2005 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN WESTERN OKLAHOMA WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 845 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BESSIE...MOVING NORTHEAST AT 35 MPH. THIS STORM IS IN THE PROCESS OF SPLITTING INTO TWO SEVERE STORMS...ONE HEADED FOR THE CLINTON AND WEATHERFORD AREA...THE OTHER TOWARD THE CORDELL...CLOUD CHIEF...AND CORN AREAS. * LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BESSIE...CLINTON...CLOUD CHIEF...CORDELL...CORN...CUSTER CITY AND WEATHERFORD. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 59 AND 86. HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3531 9918 3520 9880 3561 9858 3571 9899 $$ 11
2 follow-up statements
000 WWUS54 KOUN 010103 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 800 PM CDT FRI SEP 30 2005 OKC039-149-010145- /O.CON.KOUN.SV.W.0596.000000T0000Z-051001T0145Z/ CUSTER OK-WASHITA OK- 800 PM CDT FRI SEP 30 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR WASHITA AND CUSTER COUNTIES... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR BESSIE...MOVING NORTHEAST AT 35 MPH. THIS LARGE STORM IS STILL EXPECTED TO SPLIT INTO TWO STORMS...WITH THE MOST INTENSE TRACKING NEAR BESSIE TOWARD CORN. HAIL UP TO THE SIZE OF TENNIS BALLS IS LIKELY WITH THIS PARTICULAR CELL. AREAS FURTHER NORTH TOWARD CLINTON AND WEATHERFORD WILL BE IN THE PATH OF THUNDERSTORMS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL. * LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BESSIE...CLINTON...CLOUD CHIEF...COLONY...CORDELL...CORN...COWDEN...CUSTER CITY AND WEATHERFORD. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 65 AND 86. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. EXTREMELY LARGE HAIL IS LIKELY WHICH MAY CAUSE INJURY AND DAMAGE TO PROPERTY. TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 3527 9909 3522 9872 3562 9860 3569 9894 $$ 11
000 WWUS54 KOUN 010131 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 831 PM CDT FRI SEP 30 2005 OKC039-149-010145- /O.CON.KOUN.SV.W.0596.000000T0000Z-051001T0145Z/ CUSTER OK-WASHITA OK- 831 PM CDT FRI SEP 30 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR WASHITA AND CUSTER COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CENTERED NEAR CROWDER LAKE...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE COLONY...CORN...THOMAS AND WEATHERFORD. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS... DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 3534 9888 3526 9861 3562 9860 3580 9878 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:14 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 30, 2:14 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 214 PM CDT FRI SEP 30 2005 .DISCUSSION... UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS. THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 80 68 88 / 90 60 20 10 HOBART OK 64 85 68 91 / 80 30 10 10 WICHITA FALLS TX 66 88 70 92 / 80 40 10 10 GAGE OK 59 85 65 90 / 30 20 10 10 PONCA CITY OK 63 78 68 88 / 70 60 30 10 DURANT OK 66 83 69 89 / 60 60 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30
Hazardous weather outlook, Sep 30, 7:36 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT FRI SEP 30 2005
OKZ004>048-050>052-TXZ083>090-011300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATIONS...
THE SEVERE RISK AREA COVERS LOCATIONS NEAR AND WEST OF INTERSTATE
35.
TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY AT LEAST THROUGH MIDNIGHT.
IMPACTS...
GOLFBALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE LIKELY. HOWEVER...
ISOLATED INTENSE SUPERCELLS COULD PRODUCE LARGER HAIL TO THE SIZE OF
TENNIS BALLS.
DISCUSSION...
A STORM SYSTEM MOVING NORTHEAST THROUGH THE TEXAS PANHANDLE WILL
CONTINUE TO INDUCE WIDESPREAD THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS THROUGH THE OVERNIGHT
HOURS. ALTHOUGH INSTABILITY IS ON THE MARGINAL SIDE...DEEP LAYER
WIND SHEAR IS VERY STRONG...AND THE LIFT PROVIDED BY THE STRONG
STORM SYSTEM WILL RESULT IN WIDESPREAD ACTIVITY. IN ADDITION...A
STRONG LOW LEVEL JET WILL DEVELOP THROUGH THE EVENING HOURS AND
ENHANCE LIFT OVER THE REGION. STRONG AND SEVERE THUNDERSTORMS OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING ARE EXPECTED
TO CONSOLIDATE INTO A LARGE COMPLEX AND MOVE EASTWARD THROUGH MUCH
OF CENTRAL AND NORTHERN OKLAHOMA OVERNIGHT AND EARLY SATURDAY
MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY MORNING... MOVING MOSTLY EAST OF THE AREA BY
SUNDAY MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND
WESTERN NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG
COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.
11In the hours before
Special weather statement, Sep 30, 7:27 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 727 PM CDT FRI SEP 30 2005 TXZ088-010045- BAYLOR TX- 727 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF RED SPRINGS AT 727 PM CDT...MOVING EAST NORTHEAST AT 30 MPH. PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Local storm report, Sep 30, 7:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT FRI SEP 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CROWELL 33.98N 99.72W
09/30/2005 1.00 INCH FOARD TX LAW ENFORCEMENT
LASTED ABOUT 10 MINUTES.
&&
JLP/JHSpecial weather statement, Sep 30, 7:37 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 737 PM CDT FRI SEP 30 2005 TXZ087-010100- KNOX TX- 737 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. STRONG THUNDERSTORMS WERE LOCATED ACROSS MUCH OF NORTHERN AND EASTERN KNOX COUNTY...MOVING NORTHEAST AT 30 MPH. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, Sep 30, 7:47 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 747 PM CDT FRI SEP 30 2005 OKZ016-010100- CUSTER OK- 747 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A SEVERE THUNDERSTORM PRODUCING LARGE AND DAMAGING HAIL WAS LOCATED 14 MILES SOUTHWEST OF CLINTON AT 747 PM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN CUSTER COUNTY...INCLUDING THE CITY OF CLINTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Local storm report, Sep 30, 7:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI SEP 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL CHILLICOTHE 34.26N 99.51W
09/30/2005 0.75 INCH HARDEMAN TX PUBLIC
0735 PM HAIL 4 W DILL CITY 35.28N 99.20W
09/30/2005 1.25 INCH WASHITA OK PUBLIC
&&
JLP/JHSpecial weather statement, Sep 30, 7:50 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 750 PM CDT FRI SEP 30 2005 OKZ036-037-TXZ085-088-010115- JACKSON OK-TILLMAN OK-WILBARGER TX-BAYLOR TX- 750 PM CDT FRI SEP 30 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...JACKSON...TILLMAN AND WILBARGER COUNTIES. STRONG THUNDERSTORMS WERE LOCATED FROM OLUSTEE TO RED SPRINGS AT 750 PM CDT...MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BAYLOR...JACKSON...TILLMAN AND WILBARGER COUNTIES... INCLUDING THE CITIES OF ALTUS...SEYMOUR AND VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 43 min |
| Sep 30, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
| Sep 30, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 47 min |
| Sep 30, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 51 min |
| Sep 30, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Sep 30, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 40 min |
| Sep 30, 9:06 PM CDT | Tornado Warning | OUN | Comanche | 24 min |
| Sep 30, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 45 min |
| Sep 30, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| Sep 30, 9:31 PM CDT | Tornado Warning | OUN | Comanche | 29 min |
| Sep 30, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 52 min |
| Sep 30, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 44 min |
| Sep 30, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 44 min |
| Sep 30, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 22 min |
| Oct 1, 12:08 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 37 min |
| Oct 1, 12:25 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.